Alert archive / Indiana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 20, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 21, 2021, 12:06 AM CDT for Jasper County, Porter County, Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2021, 12:06 AM CDT (05:06 UTC)
- Expired
- Jun 21, 2021, 1:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Jasper County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 100 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1632 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 13.7
The text
As transmitted.
140
WUUS53 KLOT 210506
SVRLOT
INC073-127-210600-
/O.NEW.KLOT.SV.W.0020.210621T0506Z-210621T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
1206 AM CDT Mon Jun 21 2021
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Eastern Porter County in northwestern Indiana...
Central Jasper County in northwestern Indiana...
* Until 100 AM CDT.
* At 1205 AM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Porter to near Grant Park, moving
southeast at 40 mph. These storms have a long history of producing
wind damage.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Valparaiso, DeMotte, Wheatfield, Kouts, Town of Pines, Hanging
Grove, Fair Oaks, Parr, Dunns Bridge, Baileys Corner, Malden and
Stoutsburg.
Including the following interstates...
Indiana I-90 between mile markers 35 and 37.
Indiana I-94 near mile marker 32.
Indiana I-65 between mile markers 222 and 226.
This includes... Porter County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4091 8699 4103 8728 4110 8727 4128 8709
4171 8693 4091 8693
TIME...MOT...LOC 0505Z 292DEG 36KT 4175 8713 4124 8760
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
FRIEDLEIN3 follow-up statements
537
WWUS53 KLOT 210526
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
1226 AM CDT Mon Jun 21 2021
INC073-127-210600-
/O.CON.KLOT.SV.W.0020.000000T0000Z-210621T0600Z/
Porter IN-Jasper IN-
1226 AM CDT Mon Jun 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR EASTERN PORTER AND CENTRAL JASPER COUNTIES...
At 1226 AM CDT, severe thunderstorms were located along a line
extending from near Westville to Shelby, moving southeast at 40 mph.
These storms have a history of producing wind damage.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Valparaiso, DeMotte, Wheatfield, Kouts, Town of Pines, Hanging Grove,
Fair Oaks, Parr, Dunns Bridge, Baileys Corner, Malden and Stoutsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4091 8699 4103 8728 4110 8727 4128 8709
4171 8693 4091 8693
TIME...MOT...LOC 0526Z 297DEG 35KT 4157 8691 4119 8733
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
FRIEDLEIN510
WWUS53 KLOT 210547
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
1247 AM CDT Mon Jun 21 2021
INC073-127-210600-
/O.CON.KLOT.SV.W.0020.000000T0000Z-210621T0600Z/
Porter IN-Jasper IN-
1247 AM CDT Mon Jun 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR EASTERN PORTER AND CENTRAL JASPER COUNTIES...
At 1247 AM CDT, severe thunderstorms were located along a line
extending from Kingsford Heights to 6 miles south of DeMotte, moving
southeast at 35 mph. The strongest winds with these storms are in
eastern Porter County and far northern Jasper County.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Valparaiso, DeMotte, Wheatfield, Kouts, Town of Pines, Hanging Grove,
Fair Oaks, Parr, Dunns Bridge, Baileys Corner, Malden and Stoutsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4091 8699 4103 8728 4110 8727 4128 8709
4171 8693 4091 8693
TIME...MOT...LOC 0547Z 296DEG 32KT 4149 8670 4111 8717
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
FRIEDLEIN435
WWUS53 KLOT 210601
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
101 AM CDT Mon Jun 21 2021
INC073-127-210610-
/O.EXP.KLOT.SV.W.0020.000000T0000Z-210621T0600Z/
Porter IN-Jasper IN-
101 AM CDT Mon Jun 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PORTER AND CENTRAL
JASPER COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Indiana.
LAT...LON 4091 8699 4103 8728 4110 8727 4128 8709
4171 8693 4091 8693
TIME...MOT...LOC 0600Z 292DEG 36KT 4144 8654 4106 8701
$$
FRIEDLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:25 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 20, 10:25 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1025 PM CDT Sun Jun 20 2021
.MESOSCALE DISCUSSION...
1025 PM CDT
A new Severe Thunderstorm Watch was recently issued for the
rest of the CWA (in effect until 2 AM CDT) after initial watch
included our western and northwestern counties.
For the late evening into the overnight hours, the severe threat
appears it will mainly be a damaging wind risk with linear
segments, with a recently issued warning for DeKalb County. We're
also continuing to watch lead supercell structures for a brief
tornado risk, and severe hail. A previous storm over DeKalb
County had a picturesque but non rotating wall cloud with it, and
now seeing signs in east central DeKalb County of increasing
rotation with a storm there as of this writing. The hail core
recently spiked up impressively, supporting a new warning
downstream into Kane County.
Latest SPC Mesoanalysis indicates some modest MLCIN due to
diurnal stabilization of the boundary layer, but this is probably
a pretty shallow stable layer, hence still the concern for a brief
tornado. There is an impressive MUCAPE reservoir paired with
40-50 kt of effective bulk shear. With signs of an increasing rear
inflow jet on the back side of the convection heading into DeKalb
County, this could yield an enhanced wind damage threat that
includes the I-88 corridor counties of the Chicago metro. In
addition, with 50-100 J/kg of 0-3 km MLCAPE analyzed and 40+ kt
of westerly 0-3 km shear, we will need to watch for mesovortex
formation with respect to any QLCS tornado threat with the linear
segment.
Finally, these thunderstorms are very efficient rainfall
producers, so we'll be watching for any localized flooding threat,
despite the dry antecedent conditions.
Castro
&&
.SHORT TERM...
344 PM CDT
Through Monday night...
Convection from this evening's expected activity should be clear of
the area by morning with the passage of the frontal zone, but
additional daytime showers could develop as the strong upper vort
lobe swings through during the period of peak afternoon heating. Low
levels will be well mixed and unstable given the breezy northwest
winds, but any convection that manages to develop should be
relatively shallow given a projected warm nose around the 700mb
level. Thus thunderstorms appear to be less likely relative to
isolated showers. In addition, with the cooler and drier airmass,
afternoon heat indices should be 10 to 20 degrees below today's
values. Actual highs will only reach the upper 60s to lower 70s.
Lenning
&&
.LONG TERM...
344 PM CDT
Tuesday through Sunday...
Northwest and westerly low level flow around a surface ridge
passing to our south will support cooler and drier conditions
continuing into Tuesday. A warmer and more humid airmass then
returns for Wednesday as the ridge moves into the Ohio Valley and
winds turn more southerly again. Weak disturbances in mid and
upper level flow may support a small chance of precip Tuesday
night into early Wednesday for northern portions of the area. By
Thursday afternoon and especially into Friday, models are showing
a more pronounced upper disturbance with a corresponding surface
low and frontal zone. The peak period for associated shower and
thunderstorm activity appears to be late Thursday through
Friday...with the weekend showing typical summertime heat with
slight chances of storms. The timing of these features through the
area could of course change, which would also influence the
weekend outlook.
Lenning
&&
.AVIATION...
For the 00Z TAFs...
Aviation Forecast Concerns:
* Thunderstorms, possibly strong to severe expected mid-evening
through midnight or so.
* Period of MVFR ceilings behind a cold front late tonight into
Monday morning.
* Gusty northwest winds behind the cold front late tonight,
remaining breezy and turning more northerly Monday. Winds may
shift northeast later in the afternoon at the Chicago metro
terminals.
Cloud shield associated with a mid-level disturbance (convectively
enhanced short wave/MCV) suppressed surface warming and resulting
low level instability just enough to keep strong convection from
developing across the terminals this afternoon. Strong-severe
thunderstorms which have developed off to the east across Lake
Michigan and points east/southeast will continue to move away from
the terminals to the east early this evening. A period of
subsidence in the wake of this mid-level circulation should keep
weather conditions tranquil through the early evening hours. Only
concern in the immediate term is a weak outflow boundary which
will drift southwest across KORD shortly, and may provide a short
period (an hour or so) of northeast winds less than 10 kts.
Gradually increasing south-southwest flow should then push this
back north/northeast of the field.
Attention then turns back to the west/northwest to an area of
thunderstorms which have developed along a cold front across
northeastern and central IA. While today's cloud cover and
lingering cool pool from earlier showers have had a stabilizing
effect on the low level air mass across much of northern IL,
increasing southerly flow is expected to help allow some recovery
ahead of the line of approaching storms. Along with decent forcing
for ascent ahead of the cold front and an approaching upper level
trough, this is expected to allow storms to continue to push east
into the area after 02-03Z. Additional elevated showers or storms
may also develop ahead of this as the low level jet increase warm
advection above the more stable boundary layer. Therefore it does
appear that a threat of thunderstorms will exist across the
terminals from mid-evening through or a little after midnight,
with some potential for gusty winds with the stronger cells.
South-southwest winds are expected to gradually increase a bit
this evening ahead of the cold front, and then become quite gusty
from the northwest late tonight behind the front. Winds could
initially gust near 30 kts during the pre-dawn hours, then very
slowly ease into Monday morning/midday. Winds will likely turn
more northerly (and probably north-northeasterly for Chicago
terminals) Monday afternoon. In the cold advection behind the cold
front a period of MVFR ceilings is likely into Monday morning,
before cloud bases gradually improve to VFR and scatter out by
midday or early Monday afternoon.
Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ001-INZ002...7 AM Monday to 10 PM
Monday.
LM...Small Craft Advisory...IL nearshore waters until 3 PM Monday.
Small Craft Advisory...IN nearshore waters until 10 PM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jun 20, 4:33 PM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
433 PM CDT Sun Jun 20 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
433 PM CDT Sun Jun 20 2021 /533 PM EDT Sun Jun 20 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk. Limited hail risk...up to quarters.
Elevated damaging wind risk...up to 70 mph.
Limited Flooding Risk.
DISCUSSION...
The first round of convection that was expected during the
daytime hours today has had a really hard time developing so far,
but the second round is starting to pop up ahead of a cold front
across Iowa and Missouri. The atmosphere will remain favorable
for severe thunderstorm development, but the best focus now
appears to be later this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited Thunderstorm Risk.
Limited Non Thunderstorm Wind Risk.
Tuesday...
Limited Thunderstorm Risk.
Thursday through Saturday...
Elevated Thunderstorm Risk.
DISCUSSION:
There is a small chance of storms areawide Monday and mainly
north by late Tuesday but coverage on both days should be very
limited.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 40 mph.
LMZ740>745-212145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
433 PM CDT Sun Jun 20 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited hail risk...up to quarter size.
Elevated thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Hazardous conditions for small craft are likely.
Tuesday...
Limited Thunderstorm Risk.
Thursday and Friday...
Elevated Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
Lenning
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jun 20, 10:38 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1038 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND DMG 1 NW HINCKLEY 41.78N 88.65W
06/20/2021 DE KALB IL TRAINED SPOTTER
SPOTTER REPORTS TREE DAMAGE ALONG SOMONAUK
ROAD NEAR HINCKLEY WITH SOME BRANCHES ON THE
ROADWAY. TIME ESTIMATED BY RADAR.
&&
WSLLocal storm report, Jun 20, 10:55 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1055 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM TSTM WND GST 2 W SUGAR GROVE 41.77N 88.48W
06/20/2021 M60 MPH KANE IL ASOS
AURORA AIRPORT OBSERVED 60 MPH GUST.
&&
WSLLocal storm report, Jun 20, 11:32 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1132 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND DMG WOODRIDGE 41.75N 88.04W
06/20/2021 DUPAGE IL TRAINED SPOTTER
MULTIPLE SPOTTER REPORTS OF DAMAGE TO TREES,
STRUCTURES, AND POWER LINES NEAR 75TH AND
JANES IN WOODRIDGE. DEBRIS ON I-355.
PROBABLE TORNADO. TIME ESTIMATED BY RADAR.
&&
WSLLocal storm report, Jun 20, 11:38 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1138 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 1 SSE SOMONAUK 41.62N 88.67W
06/20/2021 LA SALLE IL TRAINED SPOTTER
TRAINED SPOTTERS REPORT TREE FIRE CAUSED BY
DOWNED POWER LINES IN LAKE HOLIDAY AREA.
TIME ESTIMATED BY RADAR.
&&
WSLLocal storm report, Jun 20, 11:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1140 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG 4 NNW PLAINFIELD 41.66N 88.24W
06/20/2021 WILL IL PUBLIC
PUBLIC REPORTS TREE DAMAGE NORTHWEST OF
PLAINFIELD. TIME ESTIMATED BY RADAR.
&&
WSLLocal storm report, Jun 20, 11:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1143 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND DMG NAPERVILLE 41.75N 88.09W
06/20/2021 DUPAGE IL PUBLIC
*** 3 INJ ***
THREE INJURIES AND GAS LEAKS REPORTED. TIME
ESTIMATED.
&&The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:08 PM CDT | Areal Flood Advisory | LOT | Lake | 4 hr |
| Jun 20, 11:41 PM CDT | Severe Thunderstorm Warning | LOT | Jasper, Lake, Newton, Porter | 79 min |
| Jun 21, 12:00 AM CDT | Tornado Warning | LOT | Jasper, Lake, Newton, Porter | 34 min |
| Jun 21, 12:15 AM CDT | Tornado Warning | LOT | Porter | 20 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.